Tennessee, 2009

Hail in Tennessee, August 28, 2009

August 28, 2009 · NWS OHX · 1 event in 1 county or zone

As a severe thunderstorm moved across Dickson County during the afternoon hours on August 28, it produced nickel size hail near Iron Hill Road and Interstate 40.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

As a severe thunderstorm moved across Dickson County during the afternoon hours on August 28, it produced nickel size hail near Iron Hill Road and Interstate 40.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 28, 2:36 PM CST, 24 minutes earlier.

Area forecast discussion, Aug 28, 2:36 PM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
336 PM CDT FRI AUG 28 2009

.SHORT TERM (TNGT-SUN TNGT)...
H5 CUTOFF LOW OVR AL DRIFTING E COURTESY OF UPR TROF W/COLD FRONT
HEADING INTO THE MID MS VLY THIS EVENING. MOISTURE HAS THINNED
ACR W MID TN THIS AFTERNOON...W/SCT TSRA NEXT 2-4 HRS. UPR CUTOFF
LOOKS TO TAKE BULK OF ENERGY E OF MID TN TNGT-SAT.

LATE TNGT...A BROKEN LINE OF STORMS COULD FORM W/FRONT AROUND THE
12Z HOUR...NEAR KBWG-KBNA-KMSL LINE. PARTLY CLOUDY WITH A CHANCE
OF SHOWERS AND THUNDERSTORMS ATTM.

A BETTER CHANCE OF FRONTAL PCPN PLAT SAT AFTERNOON...WITH B/L
CAPES NEAR 1K J/KG. OTHERWISE A MOSTLY CLOUDY DAY WITH COOLER MET
GUIDANCE ACCEPTED. LINGERING SHOWERS SOUTH/EAST MID TN SAT NIGHT.
THEN DRY WITH COOLER H8 AIR SUN...KEPT HIGH TEMPSS IN THE 70S. DRY
AND COOL SUN NIGHT.

.LONG TERM (MON-FRI)...
UNUSUAL PATTERN WITH CANADIAN HIGH PRES IN CONTROL E OF THE
MISSISSIPPI. COOL NIGHTS WITH A SMALL WARMING TREND INTO THE
LWR/MID 80S BY MID WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      67  83  62  77 /  20  20  10   0
CLARKSVILLE    65  83  56  76 /  20  20  10   0
CROSSVILLE     64  79  59  75 /  20  30  20  20
COLUMBIA       67  84  61  77 /  20  20  20  10
LAWRENCEBURG   67  86  62  77 /  20  30  20  20
WAVERLY        66  83  58  77 /  20  20  10  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04
Hazardous weather outlook, Aug 28, 4:12 AM CST, 10 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
512 AM CDT FRI AUG 28 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-291030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
512 AM CDT FRI AUG 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT PUSHING ACROSS THE REGION MAY BRING A FEW STRONG TO
LOCALLY SEVERE THUNDERSTORMS TO THE AREA TODAY AND EARLY TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE BRIEF AND ISOLATED NATURE OF POSSIBLE SEVERE WEATHER...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

07

The radar

The Nashville radar (KOHX), 70 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dickson

When
August 28, 3:00 PM CST
Where
Dickson County, 1.29 mi WSW of East Side
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.025, -87.292

Nickel size hail was reported near Iron Hill Road and Interstate 40.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192841.